Alert archive / Kansas / Frost Advisories in 2014
Frost Advisory 3, NWS Topeka, KS
NWS Topeka, KS issued this frost advisory at May 15, 2014, 3:15 PM CDT for 23 counties in Kansas. It took effect at May 16, 2014, 4:00 AM CDT. It was in force for 4 hr.
The area
The counties it named.
The facts
- Issued
- May 15, 2014, 3:15 PM CDT (20:15 UTC)
- In effect from
- May 16, 2014, 4:00 AM CDT
- Expired
- May 16, 2014, 8:00 AM CDT
- In force
- 4 hr
- Issued by
- NWS Topeka, KS
All 23 counties
Anderson County, KS, Brown County, KS, Clay County, KS, Cloud County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 16 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 8.3 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1594 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- -133 m²/s²
- 0-3 km storm-relative helicity
- -13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
696 WWUS73 KTOP 152015 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 315 PM CDT THU MAY 15 2014 KSZ008>012-020>024-026-034>040-054>056-058-059-160930- /O.NEW.KTOP.FR.Y.0003.140516T0900Z-140516T1300Z/ REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA... CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA... LAWRENCE...EMPORIA...OTTAWA 315 PM CDT THU MAY 15 2014 ...FROST ADVISORY IN EFFECT FROM 4 AM TO 8 AM CDT FRIDAY... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A FROST ADVISORY...WHICH IS IN EFFECT FROM 4 AM TO 8 AM CDT FRIDAY. * TIMING...FROST WILL DEVELOP IN THE EARLY AND MID MORNING HOURS ON FRIDAY. * TEMPERATURES...TEMPERATURES AFTER 4 AM ARE EXPECTED TO FALL INTO THE MIDDLE 30S. VALLEYS AND LOW LYING AREAS MAY FALL TO THE LOWER 30S. * IMPACTS...SENSITIVE OUTDOOR VEGETATION COULD BE DAMAGED IF LEFT UNPROTECTED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY IS ISSUED WHEN FROST IS EXPECTED TO DEVELOP DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL INTERESTS IN THE ADVISORY AREA ARE ADVISED TO HARVEST OR PROTECT TENDER VEGETATION. ALSO...POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD. && $$
1 follow-up statement
523 WWUS73 KTOP 161251 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 751 AM CDT FRI MAY 16 2014 KSZ008>012-020>024-026-034>040-054>056-058-059-161400- /O.EXP.KTOP.FR.Y.0003.000000T0000Z-140516T1300Z/ REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA... CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA... LAWRENCE...EMPORIA...OTTAWA 751 AM CDT FRI MAY 16 2014 ...FROST ADVISORY WILL EXPIRE AT 8 AM CDT THIS MORNING... THE FROST ADVISORY WILL EXPIRE AT 8 AM CDT THIS MORNING. $$
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this frost advisory went out at May 15, 3:05 PM CDT, 10 minutes earlier.
Area forecast discussion, May 15, 3:05 PM CDT, 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 305 PM CDT Thu May 15 2014 .SHORT TERM...(This Evening through Friday) Issued at 305 PM CDT THU MAY 15 2014 Water vapor imagery continues to track the upper trough slowly progressing eastward across the Mississippi Valley this evening. At the surface, area of high pressure over the Dakotas will slide southward into northeast Kansas, subsiding winds to calm and variable. As skies clear out early this evening, decent radiational cooling underneath the abnormally cool airmass brings overnight lows close to the record into the middle 30s. Please see the Climate Section below for more information. Short term guidance has been pretty consistent in this trend with the limiting factor being the increasing high clouds from the northwest. Forecast sounding profilers from Concordia and Topeka show increasing mid level moisture will enter far north central areas near or just after 12Z allowing time for the cooler temps and frost to develop early Friday morning. Therefore confidence was high enough to issue a Frost Advisory for the entire area effective at 4 AM CDT Friday morning. A stronger embedded shortwave trough enters northeast Kansas tomorrow afternoon. A moistening atmospheric profile combined with enhanced mid level frontogenesis in the 850-700 MB layer should provide the ample lift for scattered rain showers to develop and spread southeast into the area by mid morning. Increased precip chances mainly west of highway 75 where the ideal forcing resides. Model guidance varied somewhat on QPF amounts with consensus siding closer to the 12Z NAM and ECMWF near a tenth of an inch rainfall possible. Increased cloud cover and weak mixing will restrict highs from the upper 50s to near 60 degrees. .LONG TERM...(Friday Night through Thursday) Issued at 305 PM CDT THU MAY 15 2014 The northwest flow aloft with weak waves looks to continue for Friday night through Saturday night. Have continued with some chance POPs for Friday evening as models seem to agree on an area of mid level frontogenesis creating some showers. The NAM and GFS show no real instability with unimpressive mid level lapse rates. Therefore have continued with only a mention of showers Friday evening. For Saturday and Saturday night, there is less agreement among the solutions with the GFS and ECMWF backing off on QPF. It appears as though the low level jet remains over the high plains Saturday night with any frontogenesis remaining west of the forecast area. Because of this have kept the forecast dry. Only a modest warming trend is anticipated for Saturday as models maintain weak surface ridging over the area with no real warm air advecting in. Sunday and Sunday night area a little more tricky since there is no obvious forcing due to shortwave ridging moving overhead. However by Sunday evening the low level jet is progged to move out into the plains. In general have backed off on POPs mainly because the GFS and ECMWF want to advect an elevated mixed layer (EML) into central and eastern KS capping off the boundary layer. So with no real forcing to speak of and the EML moving in, removed chances for precip during the day Sunday. Did leave a slight chance for some precip Sunday night as the low level jet increases. The better low level warm air advection is progged to be mainly to the southwest on Sunday so have continued with a modest warming trend of highs forecast to be in the lower 70s. Am not that excited about precip chances for Monday through Tuesday due to the EML. Both the ECMWF and GFS show 700MB temps warming to around 12C. With the main upper trough well to the west of the area, there does not appear to be a shortwave within the flow strong enough to break the cap. With this in mind have lowered pops to a slight chance on Monday, mainly for any elevated stuff that may develop during the early morning, and kept the forecast dry through Tuesday night. Warm air advection really kicks in for the first have of next week and have bumped up highs on Tuesday and Wednesday from the previous forecast as models show 850 temps warming to around 22C. Lows are expected to be in the 60s with highs in the upper 80s to lower 90s. For Wednesday the ECMWF wants to bring a weak boundary into north central KS and into northeast KS by Thursday. With southwest flow aloft there could be a weak wave move out along the boundary so it is difficult to rule out chances for precip. However confidence in POPs is marginal to begin with since precip would likely be convective in nature. Have included some slight chance POPs along the Neb. state line Wednesday and Wednesday night. With the boundary expected to move a little deeper into northeast KS, can see the potential for some precip so will keep a chance pop from the model consensus. The boundary is expected to limit mixing so highs Thursday are expected to be slightly cooler with most areas in the 80s. && .CLIMATE... Current records for coldest low temperature on May 16th: Topeka: 34 degrees on May 16, 1890 Concordia: 36 degrees on May 16, 2011 && .AVIATION...(For the 18Z TAFs through 18Z Friday Afternoon) Issued at 1201 PM CDT THU MAY 15 2014 VFR prevails at KTOP/KFOE/KMHK as gusty northwest winds become light and variable aft 01Z. && .TOP WATCHES/WARNINGS/ADVISORIES... FROST ADVISORY from 4 AM to 8 AM CDT Friday FOR KSZ008>012- 020>024-026-034>040-054>056-058-059. && SHORT TERM...Bowen LONG TERM...Wolters AVIATION...Bowen
Hazardous weather outlook, May 15, 4:25 AM CDT, 10 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 425 AM CDT THU MAY 15 2014 KSZ008>012-020>024-026-034>040-054>056-058-059-160930- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 425 AM CDT THU MAY 15 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. AREAS OF FROST WILL BE POSSIBLE OVERNIGHT INTO FRIDAY MORNING ACROSS MUCH OF THE OUTLOOK AREA. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. ISOLATED THUNDERSTORMS WILL BE POSSIBLE SATURDAY EVENING THROUGH MONDAY ACROSS THE AREA. HOWEVER...NO SEVERE WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
Nearby
Frost Advisories in Kansas, 2014Every frost advisory in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.